Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 43, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 21, 2010, 3:19 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2010, 3:19 PM MST (22:19 UTC)
- Expired
- Aug 21, 2010, 5:56 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:45 PM MST | FLASH FLOOD | Nogales, AZ | NOGALES WASH ROSE FROM 2 FEET TO 9 FEET IN LESS THAN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404
WGUS55 KTWC 212219
FFWTWC
AZC023-220015-
/O.NEW.KTWC.FF.W.0043.100821T2219Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST SAT AUG 21 2010
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 515 PM MST
* AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOGALES
AND NOGALES WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
3133 11108
$$4 follow-up statements
319
WGUS75 KTWC 212241
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST SAT AUG 21 2010
AZC023-220015-
/O.CON.KTWC.FF.W.0043.000000T0000Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
341 PM MST SAT AUG 21 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...
AT 329 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
THIS THUNDERSTORM WITH EXCESSIVE RAIN IS OCCURRING IN THE UPPER END
OF THE NOGALES BASIN. RADAR PRECIPITATION ESTIMATES INDICATE 2
INCHES OF RAIN HAS FALLEN IN NOGALES SONORA WITHIN THE LAST HOUR.
THIS WATER WILL FLOW INTO NOGALES WASH AND ACROSS THE INTERNATIONAL
BORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
3133 11108
$$252
WGUS75 KTWC 212332
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST SAT AUG 21 2010
AZC023-220015-
/O.CON.KTWC.FF.W.0043.000000T0000Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
432 PM MST SAT AUG 21 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...
AT 416 PM MST...A U.S. GEOLOGICAL SURVEY RIVER GAUGE ON NOGALES WASH
HAS RISEN OVER 7 FEET BETWEEN 300 PM AND 400 PM MST. ESTIMATED FLOW
NEAR THE INTERNATIONAL BORDER WAS 3000 CUBIC FEET PER SECOND.
ADDITIONAL RISES ARE EXPECTED AS RAINFALL IN SONORA DRAINS INTO
ARIZONA.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN NEAR THE
NOGALES WASH IN SANTA CRUZ COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
3133 11108
$$368
WGUS55 KTWC 220016
FFWTWC
AZC023-220145-
/O.EXT.KTWC.FF.W.0043.000000T0000Z-100822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST SAT AUG 21 2010
THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 645 PM MST
* AT 502 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IN NOGALES. WATER IS OUT OF THE BANK OF THE NOGALES WASH.
* THE STORM PRODUCING FLASH FLOODING IN NOGALES HAS DISSIPATED.
HOWEVER SHOWERS AND THUNDERSTORMS REMAIN IN THIS AREA AND WATER
DRAINING FROM MEXICO INTO ARIZONA WILL CONTINUE FOR ANOTHER HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TUCSON.
&&
LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
3133 11108
$$996
WGUS75 KTWC 220056
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT AUG 21 2010
AZC023-220102-
/O.CAN.KTWC.FF.W.0043.000000T0000Z-100822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
556 PM MST SAT AUG 21 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SANTA
CRUZ COUNTY...
AT 550 PM LAW ENFORCEMENT OFFICIALS REPORTED THE WATER LEVELS HAD
RETURNED TO THE MAIN CHANNEL. ADDITIONALLY THEY RECEIVED REPORTS OF
ROAD EROSION NEAR THE WASH IN THE CENTRAL AREA OF NOGALES.
LAT...LON 3146 11107 3146 11079 3133 11079 3133 11107
3133 11108
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:00 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 21, 2:00 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SAT AUG 21 2010 .SYNOPSIS...A MORE FAVORABLE FLOW PATTERN FOR SHOWERS AND THUNDERSTORMS OVER SOUTHEAST ARIZONA IS EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK. && .DISCUSSION...PLENTY OF DEBRIS CLOUD FROM LAST NIGHT'S STRONG COMPLEX OVER SONORA. THIS HAS INDEED HELPED DELAY CONVECTION A LITTLE TODAY AS WE INITIALLY STRUGGLED WITH SURFACE HEATING. GOES SOUNDER ESTIMATES CONFIRM THE MORNING 12Z KTUS SOUNDING WITH PLENTY OF MOISTURE AND INSTABILITY. MIGHT ALSO BE FIGHTING MODEST INHIBITION BEHIND A WEAK VORT SPOKE. WE HAVE SEEN LIMITED CLEARING ESPECIALLY NEAR THE INTERNATIONAL BORDER. WITH A CONVECTIVE TEMPERATURE IN THE MID TO UPPER 90S STILL EXPECT LATER AFTERNOON DEVELOPMENT...VALLEY AND LOWER DESERT EMPHASIS IN THE EVENING HOURS WITH ASSISTANCE FROM THE INVERTED IMPULSE NEAR THE NORTHERN GULF OF CALIFORNIA THAT HELPED FOCUS THE COMPLEX OVER SONORA LAST NIGHT. THE FLOW REMAINS FAVORABLE WITH THE HIGH CENTER JUST EAST OF THE AREA TO START THE WEEK. HIGH CENTER WOBBLING BACK OVERHEAD BY LATE TUESDAY MAY CAP SOME ACTIVITY THE SECOND HALF OF THE WEEK. && .AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING THIS AFTERNOON...THEN BECOMING MORE WIDESPREAD DURING THE MID TO LATE AFTERNOON HOURS WITH SCT-NUMEROUS TSRA/SHRA EXPECTED BETWEEN 00Z-05Z SUNDAY. OUTSIDE OF THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN CLOUD DECKS OF 10-12K FT AG...WITH A SLY/SELY SURFACE WND GENERALLY LESS THAN 12 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS EXPECTED AND WIND GUSTS TO NEAR 45 KTS. AFT 05Z SUNDAY...THE SHOWERS AND THUNDERSTORMS WILL SLOWLY DIMINISH...ALTHOUGH A SLIGHT CHANCE OF -TSRA/SHRA WILL PERSIST THROUGH 14Z SUNDAY MORNING. EXPECT DEBRIS CLOUDINESS TO CONTINUE THROUGH THE MID MORNING HOURS ON SUNDAY AS WELL...WITH SCT-BKN CLOUDS AT 8-10K FT AGL AND BKN-OVC HIGH CIRRUS CLOUDS MAINLY ABOVE 20K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:50 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1050 AM MST SAT AUG 21 2010 AZZ019-029>035-221800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1050 AM MST SAT AUG 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP LATER TODAY...WITH INITIAL DEVELOPMENT ACROSS SOUTHERN AREAS BEFORE DEVELOPING LATER IN THE NORTH AND SPREADING WESTWARD THROUGH THE EVENING HOURS. EXPECT SOME STORMS TO GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND EVENING HOURS TO START THE WEEK. EXPECT GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH SOME STORMS. THE PATTERN WILL BE LESS FAVORABLE FOR STORMS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:45 PM MST | Special Weather Statement | TWC | 30 min | |
| Aug 20, 6:21 PM MST | Areal Flood Advisory | TWC | Pima | 56 min |
| Aug 21, 3:33 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.